I started Biochemistry today ... so i thought i should add some points...I have some questions/differentials that are confusing me. I hope somebody could shed some light on them.
- Nitroprusside infusion can cause cyanide toxicity (ttt is Na thiosulfate). It can also cause methemoglobinemia (ttt is IV methylene blue and cyanide(?). Is this correct? Can somebody explain this.
As u already know, exposure to any oxidizing agent can cause methemoglobinemia common drugs involved are antibiotics (trimethoprim, sulphonamides & dapsone), nitrates & local anesthetics (benzocaine etc).
Sodium nitroprusside contains an iron molecule coordinated to five cyanide molecules and one molecule of nitric oxide.
The nitric oxide molecule is rapidly released during infusion, whereas the cyanide molecules are liberated gradually. So treatment with nitroprusside can cause both cyanide toxicity & methemoglobinemia.
Now methemoglobin can be protective in cyanide poisoning as cyanide and methemoglobin combine to form cyanomethemoglobin, a safe but non-oxygen-carrying form of hemoglobin.
Due to this reason the Cyanide Antidote Kit (CAK) has Amyl nitrite, sodium nitrite & sodium thiosulphate.
Hydroxycobalamin can also be used which converts cyanide into cyanocobalamin (vitamin B-12)
Cyanide is so common in nature that body has an enzyme called rhodonase that detoxifies cyanide by converting it to thiocyanate. So, cyanide poisoning is usually not an issue during the routine treatment of hypertensive emergencies. It should be anticipated in pts who have rapid infusions of nitroprusside for prolonged periods of time.
I hope this helps....